Colorado, 2016

Hail in Colorado, July 16, 2016

July 16, 2016 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 1:47 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 16, 1:47 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
247 PM MDT SAT JUL 16 2016

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM MDT Sat Jul 16 2016

Currently...Red Flag conditions being met, or close to being met,
over much of the warned area, with frequent gusts over 25 kts and
RH dipping to 15 percent or lower. Still have not mixed out entirely
over S El Paso and Pueblo Counties, where dewpoints remain in the
50s as of 1900 MDT...but with a couple hours of heating to come,
expect winds to pick up and RH to drop this afternoon, so will
leave the Red Flag as is.

Chances of any precip look pretty low through this eve. Some
moisture convergence noted on Sat and WSR imagery over Las Animas
County and Prowers County, where some ISOLD convection will develop
over the next couple hours and spread to the east through this eve.
So, will maintain low POPs over the extreme SE Plains for this
period. Enough CAPE and shear near the KS border that if convection
can be maintained, an ISOLD strong or SVR storm cannot be ruled out.

Tomorrow, temps should be a few degrees lower in the afternoon as
temps aloft fall a few degrees and westerly flow weakens. Still
looking at near 100 degrees for the Plains however. A slightly
better chance for afternoon storms over the Mts and along or near a
stalled frontal boundary that will extend along and SE of the Palmer
Dvd in the afternoon. SPC has this area outlined in a Marginal SVR
threat for tomorrow. Rose

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM MDT Sat Jul 16 2016

Sun night and Mon an upr ridge wl be centered nr the OK, KS and Mo
border region, with the center slowly shifting southwestward into
Wed, when it is forecast to be ovr central OK.  At the same time,an
upr low wl be just off the Pacific NW coast Mon and wl slowly move
on shore. This will result in southwest flow aloft ovr the forecast
area Mon thru Wed, and wl allow a stream of mstr from the south to
work its way into western CO.  This wl mean a better chance for
pcpn, mainly west of the I-25 corridor.  Although, on Mon low level
upslope flow into the Pikes Peak region and low level mstr, with dew
points in the 50s, wl probably mean a fairly good chance for
afternoon and evening pcpn in that area, with maybe some isold
strong storms over the far sern plains.  Low level moisture then
decreases a bit for Tue and Wed. During this time, daily high temps
over the sern plains wl be a few degrees above average, with around
average temps ovr western portions of the forecast area.

On Thu the upr ridge centered is expected to move into northeast NM,
while a shortwave trof moves acrs MT and into the Dakotas. Pcpn on
Thu still looks to be mostly confined to the mtns and high valleys,
but late in the day a front is forecast to move into the ern CO
plains and may help initiate showers/tstms for the evening and late
night hours.

The upr ridge then wl be centered over nrn NM Fri and Sat with still
enough mstr ovr the area for isold to sct showers/tstms ovr the mtns
and high valleys, and isold storm ovr the sern plains.  High temps
wl likely be around to a few degrees above average each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 245 PM MDT Sat Jul 16 2016

No change in the AVN forecast...VFR to continue through tomorrow,
with a slight increase in showers and storms by Sun afternoon over
the Mts and Pikes Peak area. Rose

&&

.PUB Watches/Warnings/Advisories...
Red Flag Warning until 9 PM MDT this evening for COZ220>230.

&&

SHORT TERM...ROSE
LONG TERM...28
AVIATION...ROSE
Hazardous weather outlook, Jul 16, 11:34 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1234 PM MDT SAT JUL 16 2016

COZ058>089-093>099-171845-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1234 PM MDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS FIRE WEATHER CONDITIONS ARE FORECAST DUE TO STRONG
GUSTY WINDS, VERY LOW HUMIDITY VALUES AND CRITICALLY DRY FUELS.
AREAS WEST OF INTERSTATE 25 WILL SEE THE MOST CRITICAL CONDITIONS.
ANY OUTDOOR BURNING, INCLUDING GRILLING, SHOULD BE POSTPONED.

AN ISOLATED THUNDERSTORM IS POSSIBLE ALONG THE CONTINENTAL DIVIDE
THIS AFTERNOON.  LIGHTNING AND GUSTY OUTFLOW WINDS WILL BE THE
PRIMARY THREATS.  LIMITED PRECIPITATION FROM THUNDERSTORMS MAY ALLOW
FOR LIGHTNING CAUSED FIRE STARTS.  IF YOU SEE SMOKE, REPORT IT TO
LOCAL LAW ENFORCEMENT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING OVER EASTERN LAS ANIMAS AND BACA COUNTIES.  HAIL TO ONE
INCH IN DIAMETER AND OUTFLOW WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHERLY FLOW WILL BRING INCREASED MOISTURE TO SOUTHERN COLORADO
DURING THE PERIOD. THE MOUNTAINS WILL SEE PRETTY CONSISTENT CHANCES
FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE PLAINS WILL
SEE GENERALLY LOWER CHANCES FOR STORMS THROUGH THE PERIOD BUT WILL
HAVE FAIRLY GOOD CHANCES ON MONDAY AND AGAIN ON FRIDAY.

THE PRIMARY THREATS FROM MOST STORMS DURING THE PERIOD WILL BE
LIGHTNING, GUSTY WINDS, LOCALLY HEAVY RAIN AND SMALL HAIL.
HOWEVER...A FEW STORMS COULD BECOME SEVERE PRODUCING HAIL AN INCH
OR MORE IN DIAMETER, DAMAGING WIND GUSTS AND LOCAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER EASTERN LAS ANIMAS AND
BACA COUNTIES.

44/44

In the hours before

Local storm report, Jul 16, 4:32 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.61W
07/16/2016  M70 MPH          BACA               CO   ASOS

            ASOS STATION 8 S SPRINGFIELD /SPD/.

&&

RMG
Special weather statement, Jul 16, 4:32 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT SAT JUL 16 2016

COZ094-099-170100-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
532 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS AND BACA
COUNTIES UNTIL 700 PM MDT...

AT 530 PM MDT...DOPPLER RADAR WAS TRACKING DEVELOPING STORMS 7 MILES
NORTH OF CAMPO...OR 13 MILES SOUTH OF SPRINGFIELD...MOVING EAST AT
30 MPH.

WIND GUSTS AROUND 55 MPH WILL BE POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WALSH...PRITCHETT...VILAS...CAMPO...TWO BUTTES...
STONINGTON AND TWO BUTTES RESERVOIR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10330 3763 10337 3764 10204 3700 10204
TIME...MOT...LOC 2330Z 269DEG 25KT 3721 10255
Special weather statement, Jul 16, 5:23 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
623 PM MDT SAT JUL 16 2016

COZ098-099-170145-
LAMAR VICINITY/PROWERS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
623 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND EASTERN
BACA COUNTIES UNTIL 745 PM MDT...

AT 620 PM MDT...DOPPLER RADAR WAS TRACKING DEVELOPING STORMS 9
MILES SOUTHWEST OF VILAS...OR 10 MILES SOUTH OF SPRINGFIELD...MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WALSH...VILAS...CAMPO...TWO BUTTES AND STONINGTON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3707 10266 3743 10274 3774 10204 3708 10205
TIME...MOT...LOC 0020Z 248DEG 24KT 3726 10255

The radar

The Pueblo radar (KPUX), 205 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
July 16, 5:59 PM MST to 6:04 PM MST
Where
Baca County, 0.69 mi N of Walsh
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.390, -102.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639113.